Alert archive / Ohio / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 71, NWS Cleveland, OH

July 1, 2022Erie County, Ottawa County, Sandusky County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 1, 2022, 6:00 PM EDT for Erie County, Ottawa County, Sandusky County, Ohio. It was in force for 45 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2022, 6:00 PM EDT (22:00 UTC)
Expired
Jul 1, 2022, 6:45 PM EDT
In force
45 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Erie County, OH, Ottawa County, OH, Sandusky County, OH

The radar

The Cleveland radar (KCLE), 90 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 6:00 PM EDTTSTM WND DMG1 W Fremont, OHCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 W FREMONT. NUMEROUS TREES DOWN IN FREMONT. FOUR TREES FELL ON HOMES AND AT LEAST ONE ON A CAR. SEVERAL COMMUNITIES WITHOUT POWER.
Jul 1, 6:00 PM EDTTSTM WND DMG1 W Fremont, OHREPORTS OF NUMEROUS TREES DOWN IN FREMONT.
Jul 1, 6:00 PM EDTTSTM WND GST 379 Nw Marblehead, OHSTATION SBIO1.
Jul 1, 6:01 PM EDTTSTM WND DMG1 Ne Stony Prairie, OHA TRACTOR-TRAILER WAS BLOWN OVER BY THUNDERSTORM WINDS. BUSINESSES ALSO HAD DAMAGE TO SIGNS.
Jul 1, 6:01 PM EDTTSTM WND DMG1 Nnw Fremont, OH*** 1 INJ *** CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 NNW FREMONT. THREE BUILDINGS WITH METAL SIDING DAMAGED AT COUNTY FAIRGROUND. LARGE METAL DOOR BLOWN IN AND HALF A ROOF TORN OFF OF ONE STRUCTURE. CONCRETE BARRICADE BLOWN INTO CAR AND INJURED SOMEONE.
Jul 1, 6:01 PM EDTTSTM WND DMG1 Nnw Fremont, OHLARGE METAL DOOR OF STRUCTURE BLOWN IN. TIME ESTIMATED VIA RADAR.
Jul 1, 6:04 PM EDTTSTM WND GST 731 N Stony Prairie, OHMEASURED ON PERSONAL WEATHER STATION.
Jul 1, 6:15 PM EDTTSTM WND GST 611 Nw Fremont, OHMESONET STATION AT866 FREMONT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2022-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2022-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1976 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

812 
WUUS51 KCLE 012200
SVRCLE
OHC043-123-143-012300-
/O.NEW.KCLE.SV.W.0071.220701T2200Z-220701T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
600 PM EDT Fri Jul 1 2022

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Ottawa County in northwestern Ohio...
  Erie County in north central Ohio...
  Sandusky County in northwestern Ohio...

* Until 700 PM EDT.

* At 559 PM EDT, severe thunderstorms were located along a line
  extending from 6 miles northeast of Genoa to near Gibsonburg to
  near Fremont, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Sandusky, Fremont, Port Clinton, Kelleys Island, Put-In-Bay,
  Bellevue, Clyde, Oak Harbor, Gibsonburg, Genoa, Woodville, Elmore,
  Green Springs, Northern Milan, Castalia, Ballville, Catawba Island,
  Marblehead, Bay View and Lindsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4162 8318 4162 8317 4164 8320 4166 8310
      4156 8292 4169 8291 4173 8282 4171 8274
      4166 8272 4165 8263 4159 8262 4153 8265
      4145 8255 4129 8251 4129 8284 4126 8284
      4125 8313 4131 8337 4159 8338
TIME...MOT...LOC 2159Z 258DEG 29KT 4156 8326 4139 8321 4131 8315 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Clark
2 follow-up statements
574 
WWUS51 KCLE 012217
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
617 PM EDT Fri Jul 1 2022

OHC043-123-143-012300-
/O.CON.KCLE.SV.W.0071.000000T0000Z-220701T2300Z/
Ottawa OH-Erie OH-Sandusky OH-
617 PM EDT Fri Jul 1 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR OTTAWA...ERIE AND NORTHEASTERN SANDUSKY COUNTIES...

At 616 PM EDT, severe thunderstorms were located along a line
extending from near Oak Harbor to near Port Clinton to near Northern
Milan, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Trained weather spotters reported branches and power lines 
         down in Fremont. 

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Sandusky, Fremont, Port Clinton, Kelleys Island, Put-In-Bay, Clyde,
Oak Harbor, Northern Milan, Castalia, Catawba Island, Marblehead, Bay
View, Bloomingville, Sandusky South, Fairview Lanes, Whites Landing,
Vickery and Stony Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4166 8310 4156 8292 4169 8291 4173 8282
      4171 8275 4166 8272 4165 8263 4159 8262
      4153 8265 4145 8255 4129 8251 4129 8284
      4132 8305 4137 8317 4152 8320 4162 8320
      4162 8317 4164 8320
TIME...MOT...LOC 2216Z 254DEG 39KT 4158 8310 4147 8290 4134 8268 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Clark
028 
WWUS51 KCLE 012245
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
645 PM EDT Fri Jul 1 2022

OHC043-123-143-012255-
/O.CAN.KCLE.SV.W.0071.000000T0000Z-220701T2300Z/
Ottawa OH-Erie OH-Sandusky OH-
645 PM EDT Fri Jul 1 2022

...THE SEVERE THUNDERSTORM WARNING FOR OTTAWA...ERIE AND NORTHEASTERN
SANDUSKY COUNTIES IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cleveland.

LAT...LON 4166 8310 4156 8292 4169 8291 4173 8282
      4171 8275 4166 8272 4165 8263 4159 8262
      4153 8265 4145 8255 4129 8251 4129 8284
      4132 8305 4137 8317 4152 8320 4162 8320
      4162 8317 4164 8320
TIME...MOT...LOC 2243Z 258DEG 29KT 4163 8281 4152 8261 4139 8239 

$$

Clark

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:33 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 1, 3:33 PM EDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
333 PM EDT Fri Jul 1 2022

.SYNOPSIS...

A cold front will cross the region overnight and settle south of the
area on Saturday. High pressure will build over the region for the
remainder of the weekend and into New York on the 4th of July.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...

The cold frontal passage tonight is the main weather event during
this period. Despite plenty of solar heating today, MLCAPE remains
rather modest for July with values generally below 1000 J/KG.
Effective wind shear is low but is expected to increase to 30-40
knots this evening. Convection is developing along the front in
Michigan and along I-70 where deeper moisture resides. We still
expect scattered showers and storms to spread into the region over
the next several hours and some development is occurring along
the lake breeze near CLE. With limited CAPE and a steep lower
level lapse rates, DCAPE values are somewhat supportive for
microburst development in some of the stronger cells. The
convective activity will diminish after sunset and largely end
by 12Z Saturday.

High pressure will gradually build into the region for the rest of
the weekend and provide generally fair and cooler weather. There
could be an isolated shower Saturday afternoon west of I-71 but we
will not mention it in the forecast.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...

Cold front will remain over the Ohio Valley Sunday, with high
pressure taking control of the lower Great Lakes. All precipitation
will lie along the front, so anticipate dry weather through Monday
morning.

By Monday, a warm front will begin to lift north towards the local
area. Moisture may begin to increase across the area as early as
Monday afternoon and can't rule out widely scattered showers and
perhaps a few isolated thunderstorms Monday afternoon. Long range
guidance is still hinting at a complex of thunderstorms moving
southeast across the Upper Midwest and possibly into NW OH late
Monday night into early Tuesday which will need to be watched, but
at the moment it looks like the complex will be weakening as it
moves into a drier environment. Will continue to monitor the
thunderstorm potential for late Independence Day and update and
message any threats if needed.

Temperatures will be near normal Sunday and will begin to increase
once again Monday. Most locations will reach the upper 80s to lower
90s, although NW PA may be a few degrees cooler. Sunday night will
feature lows in the upper 50s to lower 60s, with slightly warmer
temps possible close to the lake.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...

An unsettled weather pattern will continue through the majority of
next week as a frontal boundary drapes itself across the region.
Several vorticity maxima will ripple along the front, leading to
several opportunities for scattered showers and thunderstorms, best
chance during peak heating during the afternoon and evening. Still
too early to get too specific with PoPs, as any precipitation
chances will be highly dependent on the location of the front along
with any boundaries that are left behind from previous convection.

Temperatures will be near to a couple of degrees above normal
through next Friday. As stated in the previous discussion,
temperatures will be influenced by any cloudiness.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
VFR condition currently prevail across the region but scattered
showers and thunderstorms are expected to develop near and
along a cold front that will cross the region this evening and
overnight. Storm coverage will increase through 22Z and ceilings
and visibilites will drop to MVFR conditions in the heavier
storm cells. Southwest winds of 10-15 knots with gusts to near
25 knots will continue ahead of the front into this evening.
Winds will shift to the northwest after the frontal passage.
Showers and thunderstorm coverage will diminish after sunset.

VFR conditions will return later tonight and continue into much
of the weekend as high pressure builds into the region.

Outlook...Non-VFR possible at times in showers and thunderstorms
Monday night into Wednesday mainly in the afternoon and early
evening.

&&

.MARINE...
Southwest winds 10 to 15 knots will continue through this evening as
a cold front approaches from the west. Scattered showers and
thunderstorms may move across the lake with the cold front this
evening and winds and waves will be locally higher near convection.
The passage of the cold front will result in northwesterly winds
around 6 to 12 knots and waves of 2 to 3 feet. Winds become
southwesterly in the wake of the front Saturday, before veering to
the northeast by Sunday morning. Waves may build to 2 to 3 feet from
the Islands to Willowick due to enhanced onshore flow Sunday
morning, but not anticipating any headlines at this time. Wind
direction will become variable Monday through Wednesday, but wind
speeds should remain below 15 knots.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...LaPlante
NEAR TERM...LaPlante
SHORT TERM...LaPlante
LONG TERM...Maines
AVIATION...LaPlante
MARINE...Maines
Hazardous weather outlook, Jul 1, 4:27 PM EDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
427 PM EDT Fri Jul 1 2022

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-022030-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-Vermilion to Avon Point OH-
Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH-Geneva-
on-the-Lake to Conneaut OH-Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
427 PM EDT Fri Jul 1 2022

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

Scattered thunderstorms are likely this evening. A few storms may
produce damaging wind gusts and small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 1, 5:11 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Cleveland OH
511 PM EDT Fri Jul 1 2022

OHZ003-006>008-012200-
Wood OH-Ottawa OH-Sandusky OH-Lucas OH-
511 PM EDT Fri Jul 1 2022

...Strong thunderstorms will impact portions of Ottawa, western
Sandusky, Wood and Lucas Counties through 600 PM EDT...

At 510 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Swanton to 6 miles north of Weston to near
Deshler. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Toledo, Bowling Green, Fostoria, Perrysburg, Oregon, Sylvania,
Rossford, Waterville, Northwood, Whitehouse, North Baltimore,
Holland, Weston, Maumee, Ottawa Hills, Walbridge, Pemberville,
Millbury, Haskins and Luckey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4172 8387 4173 8346 4171 8347 4171 8345
      4170 8346 4169 8344 4170 8344 4169 8343
      4169 8341 4163 8338 4125 8340 4125 8342
      4117 8342 4117 8388
TIME...MOT...LOC 2110Z 251DEG 35KT 4162 8387 4143 8383 4128 8392

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Clark
Special weather statement, Jul 1, 5:41 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Cleveland OH
541 PM EDT Fri Jul 1 2022

OHZ003-007-008-012245-
Ottawa OH-Sandusky OH-Lucas OH-
541 PM EDT Fri Jul 1 2022

...Strong thunderstorms will impact portions of Ottawa, Sandusky and
northeastern Lucas Counties through 645 PM EDT...

At 540 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Northwood to near Woodville to near Fostoria.
Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fremont, Port Clinton, Oregon, Bellevue, Clyde, Oak Harbor,
Gibsonburg, Genoa, Woodville, Elmore, Green Springs, Ballville,
Marblehead, Bettsville, Risingsun, Lindsey, Rocky Ridge, Clay Center,
Helena and Burgoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4168 8341 4161 8311 4152 8298 4151 8299
      4152 8294 4152 8289 4158 8285 4153 8282
      4154 8271 4150 8275 4149 8296 4146 8299
      4146 8304 4145 8304 4142 8294 4144 8285
      4125 8284 4125 8342
TIME...MOT...LOC 2140Z 268DEG 35KT 4160 8348 4144 8344 4123 8348

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Clark

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 5:11 PM EDTSpecial Weather StatementCLELucas, Wood49 min
Jul 1, 5:34 PM EDTSpecial Marine WarningCLE56 min
Jul 1, 5:41 PM EDTSpecial Weather StatementCLESandusky64 min
Jul 1, 6:04 PM EDTSpecial Marine WarningCLE56 min
Jul 1, 6:38 PM EDTSpecial Weather StatementCLELorain37 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.